Sign up now for Lily Moran's inspiring health advice & exclusive offers sent directly to your inbox.

Proton Pump Inhibitors Hurt Your Digestive System

attractive older man smiling in the woods
October 7, 2014 (Updated: August 16, 2018)
Lily Moran

A patient I’ll call Al came to my clinic last year, and he was not doing well. Al had been diagnosed with gastro-esophageal reflux disease, better known as GERD.

Al had been prone to digestive problems for most of his adult life. He’d tried self-medication with over the counter indigestion remedies. But when those stopped working, his doctor put him on Protonix, a proton pump inhibitor.

And then Al, who had been healthy aside from his digestive issues, really began having problems.

It started with terrible diarrhea. Al’s doctor said it was irritable bowel syndrome and gave him a second drug to treat that. But the diarrhea did not go away.

Soon Al began losing substantial amounts of weight. A blood test showed that he was anemic, so his doctor prescribed iron supplements. But Al continued to lose weight, and the diarrhea and GERD were not improving either.

As his health steadily worsened, Al panicked. A friend suggested that he come to me for a second opinion. Today, Al is healthy, back at work full time, and has just returned from a second honeymoon with his wife of 30 years. And he’s off all medication!

Here’s how we turned Al’s health around.

As I explained to him, the proton pump inhibitor was the source of his problems.

Proton pump inhibitors (PPI)—drugs like Prilosec, Aciphex, Nexium, and Protonix—are among the most popular drugs in the world. In the U.S. alone, sales are just shy of $14 billion each year.

They’re great for individuals who produce too much stomach acid. But excess acid is actually not very common.

Most digestive issues stem from too little stomach acid, not too much.

So for the typical patient suffering from indigestion, PPIs are the wrong medication. And they create a whole new set of problems.

PPIs are linked to a greater likelihood both of developing a bacterial infection (e.g. infectious pneumonia) and of breaking bones. They’re also responsible for nutritional deficiencies, which lead to a whole other set of illnesses.

Last, but not least, PPIs are so powerful that patients must be carefully eased off them to avoid nasty withdrawal symptoms.

Was there a way for Al to improve his digestion without dangerous drugs? Absolutely! Below are my six tips for trouble-free digestion.

Get My FREE Curcumin Report

Chronic Inflammation Decoded

First, understand that you need stomach acid, which does much more than digest food and nutrients.

For example, stomach acid also prevents infections. So when a PPI reduces the acid in your stomach, food isn’t completely digested.

The undigested food moves into the intestines, where it allows bacteria and toxins to flourish, while destroying the delicate balance of beneficial bacteria.

This is what happened to Al. Using the PPI drug allowed a devastating bacteria known as Clostridium difficile to take over, causing uncontrollable diarrhea.

Al’s PPI drug caused his anemia, too. That’s because PPIs inhibit absorption of nutrients, including iron, intrinsic factor (a requirement for absorbing vitamin B12), folic acid, magnesium, zinc, and calcium.

I want to make one thing very clear—those six nutrients are extremely important to your health.

Lack of iron leads to anemia. A vitamin B12 deficiency is so serious it is often mistaken for Alzheimer’s disease. Folic acid is required for new cell creation, as well as repair of old cells.

Too little magnesium leads to heart problems. Zinc boosts the immune system. And calcium not only keeps bones strong, but also helps keep you trim and slim.

Clearly, these drugs are not healthy. But if you’re currently taking a PPI drug, do not stop without your doctor’s supervision.

As you ease off the PPIs, try these six tips for drug-free, healthy digestion:

  • If you smoke, stop
  • Downsize your portions at mealtime. Try eating smaller, more frequent meals throughout the day
  • Stop eating three to four hours before bedtime
  • Don’t wear tight clothing
  • Determine your food “triggers,” those foods you are allergic or sensitive to, and avoid them
  • Take supplements that enhance digestion, such as probiotics, and digestive enzymes

If you have been taking PPIs for more than a few months, ask your doctor for two tests—a complete blood count (CBC) and a comprehensive metabolic panel to determine your nutrient deficiencies. Then you’ll know which vitamins and minerals to take.

I also recommend being tested for Helicobacter pylori, or H. pylori, the bacteria that causes ulcers. It turns up in at least half of all people over the age of 60, and should be treated, if you have it.

The biggest problem with PPIs is that over time, the results of low stomach acid can be devastating to your health.

Cardiovascular disease, type 1 diabetes, osteoporosis, depression, rheumatoid arthritis, asthma, allergies, and skin disorders are just some of the serious conditions caused by too little stomach acid.

Often patients are reluctant to give up PPIs. Al certainly was. But I saw him recently and he said, “Now I ‘play doctor’ with my friends and tell them everything I’ve learned from you. When I stopped all those medications, I got my life back. I think that’s important stuff, the kind of thing that should be shared with everyone we care about.”

Did You Enjoy This Article?

Sign up to get FREE access to more health tips, latest research, and exclusive offers to help you reach your health and wellness goals!

Hide

Get Your FREE Subscription to
Dr. Leigh Erin Connealy's Health News E-letter